Oregon, 2009

Hail and Damaging Winds in Oregon, August 1 to 2, 2009

August 1 to 2, 2009 · NWS PDT · 11 events in 4 counties and zones

An upper level closed low over California brought moisture north into central Oregon which triggered numerous thundertstorms August 1-2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level closed low over California brought moisture north into central Oregon which triggered numerous thundertstorms August 1-2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 1, 1:46 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 1:46 PM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT SAT AUG 1 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY...THE UPPER LOW CURRENTLY
WOBBLING AROUND 46N/130W THIS AFTERNOON WILL SLOWLY DRIFT NORTHEAST
THROUGH THIS PERIOD. AS A RESULT THE PACIFIC NORTHWEST WILL REMAIN
UNDER A WEAK UPPER RIDGE THAT WILL BE BRIEFLY SUPPRESSED AT TIMES BY
SYSTEMS MOVING THROUGH SOUTHERN BRITISH COLUMBIA. THIS WILL KEEP A
RELATIVELY DRY WEST FLOW GOING ACROSS WASHINGTON STATE THAT WILL
LIMIT THE CHANCES OF SHOWERS OR THUNDERSTORMS AT LEAST THROUGH
MONDAY NIGHT. MEANWHILE MOISTURE WRAPPING AROUND THE ABOVE MENTIONED
UPPER LOW WILL MOVE ACROSS PORTIONS OF EASTERN OREGON...ESPECIALLY
THE SOUTHERN AND CENTRAL SECTIONS. THUS MAINLY DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING. THERE MAY BE ENOUGH SHEAR OVER DESCHUTES COUNTY SUNDAY
AFTERNOON AND EVENING TO CAUSE A STORM OR TWO TO REACH SEVERE LEVELS
(WIND AND HAIL). WEAK WAVES MAY KEEP A FEW SHOWERS (POSSIBLY JUST
VIRGA) GOING DURING THE OVERNIGHT TIME FRAME SUNDAY AND MONDAY
NIGHTS. ON TUESDAY THIS MOISTURE MAY REACH INTO THE WASHINGTON
CASCADES WHERE IT COULD INTERACT WITH INSTABILITY CREATED BY A
DISTURBANCE MOVING THROUGH BRITISH COLUMBIA. ALSO WITH THE SLOWING
OF THE ARRIVAL OF THE UPPER LOW...AFTERNOON TEMPERATURES WILL REMAIN
VERY WARM ACROSS THE INTERIOR NORTHWEST. THERE MAY BE SOME GRADUAL
COOLING AS THE MARINE AIR WEST OF THE CASCADES SHOULD CONTINUE TO
SLOWLY DEEPEN...ALLOWING FOR SOME SEEPAGE THROUGH THE CASCADE GAPS.
90

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. THE UPPER LEVEL LOW
CURRENTLY OFF THE CALIFORNIA COAST WILL BE SLOWLY APPROACHING THE
SOUTH OREGON COAST ON WEDNESDAY. WITH THE UPPER RIDGE STILL OVER THE
FORECAST AREA IT WILL REMAIN WARM WITH SCATTERED THUNDERSTORMS
DEVELOPING IN THE AFTERNOON. THE CURRENT GFS MODEL HAS THE LOW ALONG
THE OREGON COAST ON THURSDAY THEN MOVES IT INLAND ACROSS THE REGION
ON FRIDAY. BASED ON THIS HAVE COOLED TEMPERATURES A LITTLE ON
THURSDAY THEN MORE ON FRIDAY. AS THE LOW MOVES CLOSER ON WEDNESDAY
AND THURSDAY...THEN THROUGH THE REGION ON FRIDAY EXPECT TO SEE
INCREASED THUNDERSTORM COVERAGE. ASSUMING THE LOW MOVES OFF TO THE
EAST ON SATURDAY WE SHOULD SEE DECREASED THUNDERSTORM ACTIVITY WITH
PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPERATURES. 94

&&

.AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED FOR THE NEXT 24
HOURS. CUMULUS IS DEVELOPING OVER THE CENTRAL AND NORTHEAST OREGON
MOUNTAINS THIS AFTERNOON...AND WILL CONTINUE THROUGH THE EVENING
WITH SCT-BKN 040-080. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER THIS AREA...LIKELY IMPACTING TAF SITE RDM AND POSSIBLY
DLS. THE ACTIVITY SHOULD REMAIN SOUTH OF PDT AND ALW. SURFACE WINDS
WILL BE 5-15 KT. SHOWERS AND THUNDERSTORMS WILL DIMINISH LATE THIS
EVENING. LITTLE CHANGE TO THE PATTERN FOR SUNDAY WITH SIMILAR
CONDITIONS EXPECTED. SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
DURING THE AFTERNOON...MAINLY IMPACTING RDM. 94

&&

.FIRE WEATHER...CURRENT PACKAGE OF RED FLAG WARNINGS AND FIRE
WEATHER WATCHES WILL BE CONTINUED OVERNIGHT. DECIDING ON WHETHER AND
WHEN TO UPGRADE WATCHES WILL OCCUR ON SUNDAY. SCATTERED
THUNDERSTORMS EXPECTED OVER CENTRAL OREGON THROUGH THIS EVENING WITH
ISOLATED STORMS ACROSS NORTHEAST OREGON MAINLY SOUTH OF LAGRANDE.
MOST THUNDERSTORM ACTIVITY ON SUNDAY WILL BE SOUTH OF A LINE FROM
MADRAS TO LAGRANDE. ONCE AGAIN SCATTERED STORMS ARE EXPECTED ACROSS
PORTIONS OF CENTRAL OREGON. FOR NORTHEAST OREGON IT IS LOOKING LIKE
THE CHANCE OF ABUNDANT LIGHTNING MIGHT BE PUSHED BACK A COUPLE OF
MORE DAYS. MODELS HAVE HAD A HARD TIME PREDICTING WHAT PATH THE LOW
PRESSURE SYSTEM WILL TAKE. SOLOMON

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  67 101  67 100 /  10  10  10  10
ALW  71 102  72 100 /  10  10  10  10
PSC  64 103  66 102 /  10  10  10  10
YKM  64 100  64 100 /  10  10  10  10
HRI  66 104  67 103 /  10  10  10  10
ELN  65 100  65  99 /  10  10  10  10
RDM  60  96  54  96 /  20  30  30  30
LGD  58  98  58  98 /  20  20  20  20
GCD  63  99  60  98 /  20  20  20  20
DLS  71  99  67  98 /  20  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR ORZ609-630-632>635-638.

     HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR ORZ041-042-044-501.

     RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ610-611.

WA...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR WAZ609-633.

     HEAT ADVISORY UNTIL 9 PM PDT SUNDAY FOR WAZ024-026>029.

&&

THREAT INDEX
SUNDAY : YELLOW
MONDAY : YELLOW
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/94/94/91
Hazardous weather outlook, Aug 1, 4:43 PM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
543 PM PDT SAT AUG 1 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
543 PM PDT SAT AUG 1 2009

UPDATED FOR RED FLAG WARNING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

EXCESSIVE HEAT
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

RED FLAG WARNING
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, GRANDE
     RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING MAINLY IN
CENTRAL OREGON. HOT TEMPERATURES THIS EVENING WILL GRADUALLY COOL
OFF OVERNIGHT. RED FLAG WARNINGS HAVE BEEN ISSUED BY THE NATIONAL
WEATHER SERVICE IN PENDLETION (PDXRFWPDT) AND SPOKANE (SEARFWOTX).

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXCESSIVE HEAT SUNDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY
     CENTRAL OREGON

THUNDERSTORMS SUNDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS TUESDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL ONLY SLOWLY MAKE ITS WAY
TOWARD THE COAST OVER THE NEXT FEW DAYS BRINGING A CHANCE FOR
THUNDERSTORMS INTO MID WEEK. THIS WILL RESULT IN THE POTENTIAL FOR
LIGHTNING CAUSED FIRES AND A CONTINUATION OF THE HEAT. THERE IS A
SLIGHT RISK OF SEVERE STORMS IN DESCHUTES COUNTY OREGON SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Aug 1, 3:33 PM PST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
433 PM PDT SAT AUG 1 2009

ORZ043-020030-
CENTRAL OREGON OR-
433 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DESCHUTES COUNTY
UNTIL 530 PM PDT...

AT 431 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF WILLAMETTE PASS...OR 42 MILES
SOUTHWEST OF BEND...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO
50 MPH.

LAT...LON 4383 12197 4362 12172 4361 12198
TIME...MOT...LOC 2331Z 115DEG 6KT 4362 12188

MDV
Special weather statement, Aug 1, 6:01 PM PST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
701 PM PDT SAT AUG 1 2009

ORZ043-020230-
CENTRAL OREGON OR-
701 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN CROOK AND
NORTHERN DESCHUTES COUNTIES UNTIL 730 PM PDT...

AT 700 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REDMOND...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.

LAT...LON 4423 12144 4438 12125 4437 12106 4427 12110
      4414 12108
TIME...MOT...LOC 0200Z 210DEG 11KT 4421 12121

MDV
Special weather statement, Aug 1, 6:27 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
727 PM PDT SAT AUG 1 2009

ORZ042-020300-
NORTH CENTRAL OREGON OR-
727 PM PDT SAT AUG 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
800 PM PDT...

AT 726 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF TERREBONNE...OR 15 MILES NORTH
OF REDMOND...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LAT...LON 4481 12142 4481 12116 4481 12093 4448 12109
      4448 12130
TIME...MOT...LOC 0227Z 176DEG 24KT 4449 12119

MDV

The radar

The Portland,OR radar (KRTX), 191 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 2 strong wind. Local standard time, as filed.

Hail, Jefferson

When
August 1, 6:50 PM PST
Where
Jefferson County, Culver
Measured
1 in hail
Reported by
Public
Coordinates
44.520, -121.220

Also, minor flooding was reported due to brief heavy rainfall.

Thunderstorm Wind, Jefferson

When
August 1, 6:50 PM PST
Where
Jefferson County, Culver
Measured
48 kt (55 mph) estimated sustained
Property damage
$10,000
Reported by
Public
Coordinates
44.520, -121.220

Public estimated 50-60 mph sustained winds. A tree fell on top of a vehicle.

Thunderstorm Wind, Jefferson

When
August 1, 7:00 PM PST
Where
Jefferson County, 4.17 mi WNW of Madras Arpt
Measured
48 kt (55 mph) estimated sustained
Property damage
$50,000
Reported by
Public
Coordinates
44.690, -121.230

Sudden and sustained winds from collapsing supercell broke all three boat docks off the shore of Pelton Park Reservoir. Every tent in the park was flattened by the wind.

Hail, Deschutes

When
August 2, 4:13 PM PST
Where
Deschutes County, 0.85 mi NW of Redmond
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.290, -121.180

Hail, Deschutes

When
August 2, 7:05 PM PST
Where
Deschutes County, 4.54 mi W of Stearns
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.760, -121.520

Hail, Deschutes

When
August 2, 7:10 PM PST to 7:15 PM PST
Where
Deschutes County, 4.6 mi NNW of La Pine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.730, -121.520

Strong Wind, Central Oregon

When
August 2, 7:30 PM PST to 8:00 PM PST
Where
Central Oregon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter

One to 2 inch diameter tree limbs broken off and trees bending to snapping point.

Strong Wind, Central Oregon

When
August 2, 7:49 PM PST
Where
Central Oregon forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
Trained Spotter

Tree limbs upt 1.5 inch diameter blown off trees.

Thunderstorm Wind, Crook

When
August 2, 8:00 PM PST
Where
Crook County, Prineville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.300, -120.830

Six to eight inch diameter tree branches were blown down across power lines causing power outage to southwest part of Prineville.

Thunderstorm Wind, Deschutes

When
August 2, 8:00 PM PST
Where
Deschutes County, 3.54 mi W of Alfalfa
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.070, -121.090

Thunderstorm winds accompanied by continuous lightning.

Thunderstorm Wind, Crook

When
August 2, 8:05 PM PST
Where
Crook County, 2.3 mi NNW of Prineville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.330, -120.850

Two inch diameter tree limbs blown down. Tree limb 1 foot in diameter also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184114, 184116, 184152, 184120, 184121, 184123, 184138, 184127, 184131, 184133, 184145.